







## Peer-to-Peer Learning International Workshop on Public Service Training Assessment Framework for Strengthening Capacities of Public Servants to Support SDG Implementation

## Organized by

Royal Civil Service Commission of Bhutan United Nations Department of Economic and Social Affairs (UN DESA), through the Division for Public Institutions and Digital Government (DPIDG) and its project office -United Nations Project Office on Governance (UNPOG), and in collaboration with the United Nations Resident Coordinator Office (RCO) in Bhutan

## Agenda

## 16-17 March 2022

9 am – 12 pm | Bhutan Time

12 pm – 3 pm | KST

11 pm (15 March 2022) – 2 am (16 March 2022) | EST

11 pm (16 March 2022) – 2 am (17 March 2022) | EST

Via Zoom and at the Royal Civil Service Commission, Thimphu, Bhutan

	Peer-to-Peer Learning International Workshop on	
Public Service Training Assessment Framework		
(By invitation)		
	Day 1: Wednesday, 16 March 2022	
	09:00 am – 12:15 pm   GMT+6, Bhutan Time	
	Total time: 3 hours 15 mins	
Time	Agenda	
	<b>Facilitator: Ms. Adriana Alberti</b> , Chief, Programme Management and Capacity Development Unit, Division for Public Institutions and Digital Government (DPIDG), UN Department of Economic and Social Affairs (UN DESA)	
	Opening Remarks	
09:00 – 9:15 am	• Ms. Azusa Kubota, United Nations Resident Coordinator a.i., The United Nations Country Team (UNCT) in Bhutan (5 min)	
(15 min)	• Ms. Tshering Yangden, Commissioner, Royal Civil Service Commission, Bhutan (5 min)	
	• <b>Mr. Juwang Zhu,</b> Director, Division for Public Institutions and Digital Government (DPIDG), UN Department of Economic and Social Affairs (UN DESA), on behalf of <b>Mr. LIU Zhenmin</b> , United Nations Under-Secretary-General for Economic and Social Affairs (5 min)	
	SESSION 1: OVERVIEW OF KEY CONCEPTS AND FRAMEWORKS ABOUT PUBLIC SERVANTS' MINDSETS, BEHAVIORS AND A TRAINING ASSESSMENT FRAMEWORK	
	<b>Moderator: Mr. Aslam Alam,</b> Executive Director, Bangladesh Institute for Information Literacy and Sustainable Development (BIILSD)	
	Promoting New Mindsets and Behaviors in Public Institutions to Implement the 2030 Agenda and the Sustainable Development Goals	
09:15 – 9:25 am	• <b>Ms. Adriana Alberti,</b> Chief, Programme Management and Capacity Development Unit, DPIDG/UN DESA	
(10 min)	Possible key issues to be addressed:	
	• Overview of the principles of the 2030 Agenda and 11 Principles of Effective Governance for Sustainable Development	

	• Why is a change in mindsets and behaviours critical for change?
	<ul> <li>What new mindsets are required to implement the SDGs?</li> </ul>
	Enhancing the Interactivity of Trainings for Enhanced Behavioral Change and Rethinking Performance Management to Support Changing Mindsets for Sustainable Development
	Mr. Daniel Roggers, Bureaucracy Lab, World Bank
09:25 - 09:35 am	Possible key issues to be addressed:
(10 min)	• Why and how can public servants' training be made more interactive to enhance learning impact and behavioral change?
	• Why are mindsets important for performance management and how can they be linked?
	• How can performance appraisals be designed to change mindsets and increase the effectiveness of public service trainings?
	Common Mindsets and Competencies Framework for Implementing the SDGs
	• Ms. Stefania Senese, Programme Management Officer, DPIDG/ UN DESA (Pre-recorded video presentation)
	Possible key issues to be addressed:
09:35 – 9:45 am	• What is the UN DESA/DPIDG Mindsets and Competency Framework?
(10 min)	<ul> <li>What mindsets are most relevant to implement the SDGs?</li> </ul>
	<ul> <li>What behaviors are required to implement the SDGs?</li> </ul>
	• Why is training assessment critical to promoting change in the public sector?
	Key Considerations in Developing a Test to Assess Public Servants
9:45 – 9:55 am (10 min)	• Mr. Neil Reichenberg, Former Executive Director, International Public Management Association for Human Resources (IPMA-HR) ( <i>Pre-recorded video presentation</i> )
	Possible key issues to be addressed:
	<ul> <li>What is an assessment and development center?</li> </ul>
	<ul> <li>How can it be used to evaluate training needs, competencies, and high potential performers?</li> </ul>
	<ul> <li>What are the benefits/drawbacks of assessment centers?</li> </ul>

	Key Elements of a Public Service Training Assessment Framework
9:55- 10:05 am (10 min)	<ul> <li>Mr. Aslam Alam, Executive Director, Bangladesh Institute for Information Literacy and Sustainable Development (BIILSD)</li> <li>Possible items: <ul> <li>The assessment framework will focus on peer assessment, facilitator assessment, supervisor assessment and assessor's assessment.</li> <li>It will incorporate recommendations from the international experiences.</li> <li>It will examine how to measure behavioral change, indicators, etc.</li> </ul> </li> </ul>
10:05 – 10:20 am (15 mins)	Questions and Answers Moderator: • Ms. Ana Thorlund, Governance and Public Administration Expert, UNPOG/DPIDG/UN DESA
10:20 – 10:35 am (15 min)	Health Break
	SESSION 2: THE EXPERIENCE OF BHUTAN
10:35- 10:55 am (20 minutes)	<ul> <li>Public Service Training Assessment in Bhutan</li> <li>Ms. Dechen Eadon, Chief HR Officer, HR Development Division, Royal Civil Service Commission, Bhutan</li> <li>Issues to be addressed: <ul> <li>Background</li> <li>Public service competency framework</li> <li>Public service training Assessment</li> <li>Assessment categories</li> <li>Key challenges</li> <li>Expectations from the Peer-to-Peer Learning Workshop</li> </ul> </li> </ul>
	SESSION 3 - INTERNATIONAL COUNTRY EXPERIENCES ON TRAINING ASSESSMENT

	Public Service Training Learners' Assessment and Categorization of Proficiency/ Competency Level for Talent Management in the Republic of Korea
	<ul> <li>Professor Yongwon Suh, Sungkyunkwan University (SKKU), Vice President, Korean Association of Development and Assessment Center, Republic of Korea</li> </ul>
	Possible issues to be addressed:
	• What are the key values of your public service?
10:55 – 11:10 am (15 min)	• What are the key mindsets, competencies and expected behaviors in your public service?
	<ul> <li>What are the indicators for behavioral change and how is change measured?</li> </ul>
	<ul> <li>Is the learner assessment connected to personnel administration such as competency level and career progression?</li> </ul>
	• How is the learning assessment applied to career progression?
	• How are learner's assessments carried out?
	<ul> <li>How are assessors selected? How are assessment scores used for Career development and progression? How do you assess the core competencies and domain competencies?</li> </ul>
	Public Service Training Learners' Assessment and Categorization of Proficiency/ Competency Level for Talent Management in China
11:10 – 11:25 am (15 min)	• Mr. DU Yiguo, Director, Division of Exam & Assessment, Centre for Leadership Assessment, Chinese Academy of Governance, China
	Possible issues to be addressed:
	• What are the key values of your public service?
	• What are the key mindsets, competencies and expected behaviors in your public service?
	<ul> <li>What are the indicators for behavioral change and how is change measured?</li> </ul>
	<ul> <li>Is the learner assessment connected to personnel administration such as competency level and career progression?</li> </ul>
	• How is the learning assessment applied to career progression?
	<ul> <li>How are learner's assessments carried out?</li> </ul>

	• How are assessors selected? How are assessment scores used for Career development and progression? How do you assess the core competencies and domain competencies?
11:25 – 11:40 am (15 min)	<ul> <li>Public Service Training Learners' Assessment and Categorization of Proficiency/ Competency Level for Talent Management in Thailand <ul> <li>Dr. Piyawat Sivaraks, Secretary-General, Office of the Civil Service Commission (OCSC), Thailand</li> </ul> </li> <li>Possible issues to be addressed: <ul> <li>What are the key values of your public service?</li> <li>What are the key mindsets, competencies and expected behaviors in your public service?</li> <li>What are the indicators for behavioral change and how is change measured?</li> <li>Is the learner assessment connected to personnel administration such as competency level and career progression?</li> <li>How is the learning assessment applied to career progression?</li> <li>How are learner's assessments carried out?</li> <li>How are assessors selected? How are assessment scores used for</li> </ul> </li> </ul>
	Career development and progression? How do you assess the core competencies and domain competencies?
11:40-12:00 pm (20 mins)	Questions and Answers Moderator: • Ms. Ana Thorlund, Governance and Public Administration Expert, UNPOG/DPIDG/ UN DESA
12:00 – 12:15 pm (15 min)	<ul> <li>Closing: Key insights of Day 1</li> <li>Ms. Tshering Yangden, Commissioner, Royal Civil Service Commission, Bhutan</li> <li>Mr. Bokyun Shim, Head, UN Project Office on Governance, DPIDG/UN DESA</li> </ul>

Day 2: Thursday, 17 March 2022 09:00 am – 12:00 pm   GMT+6, Bhutan Time Total time: 3 hours	
Time	Agenda
09.00 – 09.10 am (10 mins)	<ul> <li>Moderator: Mr. Aslam Alam, Executive Director, Bangladesh Institute for Information Literacy and Sustainable Development (BIILSD)</li> <li>Summary of discussions of Day 1</li> <li>Mr. Keping Yao, Senior Governance and Public Administration Expert, UNPOG/DPIDG/ UN DESA</li> </ul>
	SESSION 4 – Interactive Round-table Discussion on Training Assessment
09:10 – 09:35 am (25 min)	<ul> <li>Panelists:</li> <li>Professor Yongwon Suh, Sungkyunkwan University (SKKU), Vice President Korean Association of Development and Assessment Center, Republic of Korea</li> <li>Mr. DU Yiguo, Director, Division of Exam &amp; Assessment, Centre for Leadership Assessment, Chinese Academy of Governance, China</li> <li>Round-1: Public Service Training and Career Progression</li> <li>(20 mins, 10 minutes per country)</li> <li>Moderator:</li> <li>Mr. Prabin Maharjan, Programme Management Expert, UNPOG/DPIDG/UN DESA</li> <li>The moderator poses the following questions and then each country responds to all of these questions:</li> <li>Do you have a set of minimum training a civil servant has to undergo?</li> <li>How are they delivered and what is the frequency?</li> <li>Do you focus on domain skills and/or leadership and management competency?</li> </ul>

	<ul> <li>How are these trainings pegged to career placement and progression? How is it done?</li> </ul>
09:35 – 10:00 am (25 min)	<ul> <li>Round-2: Learning Outcome Assessment Methods</li> <li>(20 mins, 10 min per country)</li> <li>Moderator: <ul> <li>Ms. Ana Thorlund, Governance and Public Administration Expert, UNPOG/DPIDG/ UN DESA</li> </ul> </li> <li>The moderator poses the following questions and then each country responds to all of these questions: <ul> <li>How do you assess the learning outcome of the participants (For example internal vs external; direct vs indirect methods)?</li> <li>What generic learning outcomes you think important for public servants? What are the assessment types that can align with the skills sets of intended Learning Outcomes?</li> <li>Do you have different categories of assessments, such as diagnostic assessment, formative assessment, and summative assessment? What criteria do you follow to categorise the assessments?</li> </ul> </li> </ul>
	• Do you use Rating by facilitators, peers, sub-ordinates, or supervisors as part of your formative assessment process? How do you determine criteria for such ratings?
10:00 – 10:25 am (25 min)	<ul> <li>Round-3: Developing Learning Outcomes</li> <li>(20 mins, 10 min per country)</li> <li>Moderator: <ul> <li>Mr. Aslam Alam, Executive Director, Bangladesh Institute for Information Literacy and Sustainable Development (BIILSD)</li> </ul> </li> <li>The moderator poses the following questions and then each country responds to all of these questions: <ul> <li>How do you develop learning outcomes suitable for various levels of public servants (PSs)?</li> </ul> </li> </ul>

	<ul> <li>In developing learning outcomes, do you differentiate among factual Knowledge, Conceptual Knowledge, Procedural Knowledge and Meta- cognitive Knowledge?</li> </ul>
	<ul> <li>Does your learning outcomes and associated assessments directed at various levels of cognitive learning processes, such as a) remembering,</li> <li>b) understanding, c) applying, d) analysing, e) evaluating, and f) creating?</li> </ul>
	<ul> <li>Do you use 'Rubrics' to judge PS's demonstration of learnings? What criteria and levels of achievement you use for various learning activities?</li> </ul>
10:25 – 10:35 am (10 min)	Health Break
	Round-4: Classroom Assessment Techniques
	(20 mins,10 min per country)
	Moderator:
	• Ms. Mi Kyoung Park, Governance and Public Administration Officer, UNPOG/DPIDG/ UN DESA
10:35 – 11:00 am	The moderator poses the following questions and then each country responds to all of these questions:
(25 min)	<ul> <li>How do you decide what types of questions (such as, multiple choice, true/false, Scenarios, fill in the blank, short answer) to be asked in your surveys and quizzes?</li> </ul>
	<ul> <li>What classroom assessment techniques you use to assess a) prior knowledge, recall and understanding; b) synthesis and creative thinking, and c) application and performance?</li> </ul>
	<ul> <li>What digital technologies you use to assess and manage learning outcomes?</li> <li>Do you have an assessment plan for the public service training?</li> </ul>
	Open Discussion
11:00 – 11: 25 am	Moderator:
(25 min)	<ul> <li>Ms. Ana Thorlund, Governance and Public Administration Expert, UNPOG/DPIDG/ UN DESA</li> </ul>
11:25 - 11:35 am	Coffee Break
(10 min)	

11:35 - 11:40 am (5 min)	<ul> <li>Key recommendations and summary of discussions</li> <li>Mr. Bokyun Shim, Head, UN Project Office on Governance, DPIDG/UN DESA</li> </ul>
11:40 - 11:45 am (5 min)	<ul> <li>Ms. Tashi Pem, Director-General, Royal Civil Service Commission, Government of Bhutan</li> </ul>
11:45 am - 12:00 pm (15 min)	<ul> <li>Closing Session</li> <li>Closing Remarks by:</li> <li>United Nations Resident Coordinator Office, The United Nations Country Team (UNCT) in Bhutan (TBC) (5 min)</li> <li>Ms. Tashi Pem, Director-General, Royal Civil Service Commission, Government of Bhutan (5 min)</li> <li>Mr. Bokyun Shim, Head of Office, UN Project Office on Governance, UNPOG/DPIDG/ UN DESA</li> </ul>